Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
chloe082885

Spiro's side effects

Recommended Posts

Ive been on spiro for 6 months now but only recently this past month or two i upped the dosage to 50mg (was on 25 before). ever since i began the 50mg , my period are very irregular. Either EXTRMELY light or missed. I am also beginning to break out on my chin area (painful cyst ones) this few weeks and i am assuming it is because i havent been getting my period regularly causing my body to go outa control. Has this happened to anyone? im feeling very discouraged :/

Share this post


Link to post
Share on other sites

Just to let you know that irregular periods, including cessation of periods can occur. Some women find that they have a shorter cycle and more periods - others find they stop altogether. Publications indicate that this side effect and side effects in general are dose related. Sometimes it is just during the phasing in period of a higher dose and then things balance out a little more. This is often why BCPs are added to Spironolactone use - regulation of periods. The breakout you mention is also not uncommon when the dose is changed. Unless you are having other problems giving it a little more time or varying the higher dose to a mix of 25mg and 50 mg each alternate day may help. On other forums this seems to have helped some women who need a higher dose but need to phase it in. Taking it with food is also important to increase bioavailability. Don't be discouraged as it might just be a case of a little fine tuning.

Share this post


Link to post
Share on other sites
Just to let you know that irregular periods, including cessation of periods can occur. Some women find that they have a shorter cycle and more periods - others find they stop altogether. Publications indicate that this side effect and side effects in general are dose related. Sometimes it is just during the phasing in period of a higher dose and then things balance out a little more. This is often why BCPs are added to Spironolactone use - regulation of periods. The breakout you mention is also not uncommon when the dose is changed. Unless you are having other problems giving it a little more time or varying the higher dose to a mix of 25mg and 50 mg each alternate day may help. On other forums this seems to have helped some women who need a higher dose but need to phase it in. Taking it with food is also important to increase bioavailability. Don't be discouraged as it might just be a case of a little fine tuning.

thank for the helpful info. I did get my period even thoughh it was irregular, im not surprised. Although i see imrpovement, my chinarea seems to keep brekaing out but i still have hope.

Share this post


Link to post
Share on other sites

I've been on 25mg for 2 years, and my periods came more and more frequently and a lot heavier. In fact, I am now having to get IVs for iron deficiency. I told my dermatologist about this and he doubled my dose to 50mg, thinking it will help. I think I'd rather stop the drug and try something else. He has had me on Differin, Duac, and Clindamcin but none of that seems to regulate my chin acne (it's hormonally induced). I'm now applying Clenia. The spironolactone has never stopped it altogether - I'll still get 3 or 4 cysts on the chin during PMS, and of course, now I have PMS every other week since my period is coming every two weeks. I cannot take birth control pills - zero tolerance, I get quite sick if you add hormones into my body - so this or tetracycline were the only options. I did not feel an antibiotic was going to be good for my system over a long stretch of time, so I've stuck with the spironolactone. HOWEVER, I do not wish to watch myself continually bleed out like this, and spend thousands of dollars on blood draws and IVs all year long just to control hormonal acne. There HAS to be a better way. The docs all say I couldn't eat a better diet - healthy as a horse, tons of exercise, etc etc...

Share this post


Link to post
Share on other sites

i was on 25 mg spiro for a week, and everyday i got sicker and sicker. more cramps. palpitations. and bad headache. it is very hard for me to avoid potassium rich fruits, since i lot fruits and prune juice. i really wish my body cooperated. my acne is completely hormonal. i was clear for sooooo long ,like years until i took emergency pills which broke me out really bad, it is getting better now, bt it is really so hard to be clear again once u broken out.

Share this post


Link to post
Share on other sites

After my experience with spiro I truly believe it can be a miracle (or at least a HUGE help) for women with PCOS or who have even slightly raised androgen levels. For me it did more harm than good, and I really, truly feel it's because my hormones were not unbalanced and taking spiro actually threw things out of whack. It didn't make my skin much clearer (but my skin wasn't that bad because I did two rounds of accutane years ago that helped a lot). Spiro was an amazing diuretic, but it made the hair on my head fall out, and I think the reason is because it made my estrogen-testosterone balance change. It made hair grow on the back of my neck so now I can't wear a ponytail or cut my hair short.

I think it's really important to have your hormones tested and look into other treatments before going to spiro, especially if you're under 30 and your hormones are in good shape. Don't be afraid of accutane. It gets a really bad rap, but there's lots of misinformation out there so make sure you really talk to your doctor about things. Like I said, for PCOS and true hormonal acne (but most of us don't know if our acne is hormonal and we're just guessing) spiro might be for you, but remember it can have other unwanted side effects. Just like everything else, I guess, so even though it's hard not to hope for a miracle you can't expect too much, because it may have worked amazingly well for someone else but it might not for you.

Share this post


Link to post
Share on other sites

I'm 36 and have dealt with Adult acne since I was 19 and everyone is different with meds but I totally support Spirolactone. When I first started in Aug. OMG!!!! I broke out sooooooo bad, + I was using Tazorac and I didn't want to leave the house. I kept reading blog like these and it really helped me stick it out. So I cut back on the Taz but my Derm moved me from 25mg 2x a day to 50mg 2x a day and it took about a good 7 or 8 weeks but I am SOOOOOOOO happy. I don't have the cyst anymore or all the break outs. I feel so much more confident. But let me tell you. I had to go on an Anti-depressant because it whack me out and I would cry over EVERYTHING!!!!!!. i AM SO MUCH MORE BALANCED NOW. I take cymbalta and the spiro and I now use the tazorac but I also use a moisterizer with it. I love the acne wash I bought from this site. My period are still the same, heavy and my boobs never got any bigger. I'm sad about that because I'm a -A and I was hoping for that. (lol) Anyway, I would say to stick it out but you have to go with your gut. I'm so happy that I stuck it out. I hope this helps :dance:

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×